Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS Flagstaff, AZ

August 31, 2015Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 31, 2015, 12:31 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2015, 12:31 PM MST (19:31 UTC)
Expired
Aug 31, 2015, 3:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WGUS55 KFGZ 311931
FFWFGZ
AZC005-017-312230-
/O.NEW.KFGZ.FF.W.0033.150831T1931Z-150831T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1231 PM MST MON AUG 31 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  WEST CENTRAL NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 330 PM MST
    
* AT 1228 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN IN AN AREA ABOUT 15 MILES NORTHWEST OF HEBER-OVERGAARD. 
  UP TO TWO INCHES OF RAIN IN ONE HOUR HAS ALREADY FALLEN. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
  COCONINO AND WEST CENTRAL NAVAJO COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SQUAW 
WASH...WILDCAT CANYON...CHEVELON CANYON...BLACK CANYON AND POTATO 
WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3474 11053 3459 11059 3463 11077 3479 11069
      3495 11054 3494 11050

$$

RR
2 follow-up statements
004 
WGUS75 KFGZ 312113
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
213 PM MST MON AUG 31 2015

AZC005-017-312230-
/O.CON.KFGZ.FF.W.0033.000000T0000Z-150831T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-NAVAJO-
213 PM MST MON AUG 31 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
SOUTHEASTERN COCONINO AND WEST CENTRAL NAVAJO COUNTIES...

AT 210 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN HAVE LARGELY DISSIPATED IN THE AREA 15 MILES NORTHWEST OF 
HEBER-OVERGAARD. HOWEVER...EXPECT ELEVATED FLOW THROUGH AFFECTED 
DRAINAGES FOR THE NEXT NINETY MINUTES OR SO.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COCONINO AND WEST CENTRAL NAVAJO COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SQUAW 
WASH...WILDCAT CANYON...CHEVELON CANYON...BLACK CANYON AND POTATO 
WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3474 11053 3459 11059 3463 11077 3479 11069
      3495 11054 3494 11050

$$

RR
080 
WGUS75 KFGZ 312226
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST MON AUG 31 2015

AZC005-017-312234-
/O.EXP.KFGZ.FF.W.0033.000000T0000Z-150831T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-NAVAJO-
326 PM MST MON AUG 31 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COCONINO AND WEST CENTRAL
NAVAJO COUNTIES WILL EXPIRE AT 330 PM MST...

THE HEAVY RAIN HAS GENERALLY ENDED IN THE AREA ABOUT 15 MILES 
NORTHWEST OF HEBER-OVERGGARD...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT.

LAT...LON 3474 11053 3459 11059 3463 11077 3479 11069
      3495 11054 3494 11050

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 4:15 AM MST, 8 hours 16 minutes earlier.

Area forecast discussion, Aug 31, 4:15 AM MST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 AM MST MON AUG 31 2015

.SYNOPSIS...EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. SOME STORMS TODAY MAY CONTAIN LARGE HAIL
AND TORRENTIAL RAINFALL...AS WELL AS DAMAGING WINDS. STORM ACTIVITY
WILL SLOWLY MOVE EAST THROUGH THE WEEK...WITH WESTERN YAVAPAI AND
COCONINO COUNTIES LIKELY DRYING OUT.

&&

.DISCUSSION...LITTLE HAS BEEN DONE TO SCOUR OUT LOW LEVEL MOISTURE
OVERNIGHT...EXCEPT ALONG THE FAR WESTERN BORDERS OF THE CWA. ANOTHER
ACTIVE DAY IS EXPECTED TODAY...PERHAPS EVEN MORE SO THAN SUNDAY.
THIS IS DUE A WEAK S/WV OVER SOCAL THAT WILL MOVE INTO WESTERN
ARIZONA THIS AFTERNOON...COURTESY OF A MID-LEVEL JET SEEN ON WATER
VAPOR IN THE SAME AREA. THIS WILL PROVIDE MORE THAN ENOUGH DYNAMICS
AND COOLING ALOFT TO ACT ON OUR PRE-EXISTING MOISTURE OVER CENTRAL
AND EASTERN ARIZONA. MODEL SOUNDING PROFILES INDICATE A BIT MORE
SHEAR AND CAPE FROM SUNDAY...SO FAIRLY WIDESPREAD COVERAGE IS
EXPECTED...WITH A FEW SEVERE STORMS.

MODELS CONTINUE TO INSIST THAT DRIER AND MORE STABLE AIR WILL PUSH
EAST ACROSS THE REGION THROUGH THE WEEK. HOWEVER...TRENDS INDICATE
THAT TUESDAY WILL LIKELY BE MORE ACTIVE FROM WHAT WAS PREVIOUSLY
THOUGHT AND THE DRYING TREND WILL LIKELY BE STUBBORN TO MOVE EAST.
EVENTUALLY...AS A STRONG EARLY SEASON TROUGH PUSHES INTO THE PACIFIC
NORTHWEST...THE DRIER AIR MAY WIN OUT. HOWEVER...CONFIDENCE IS
DECREASING ON THIS...POPS MAY NEED TO BE RAISED LATER THIS WEEK.

&&

.AVIATION...FOR THE 12Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR TODAY AS AN UPPER LEVEL TROUGH HELPS
TO CONVECT THE AIR MASS. IFR CONDITIONS WILL OCCUR NEAR THE STRONGER
STORMS WITH THREATS OF LARGE HAIL...LOCALIZED FLASH FLOODING...ALONG
WITH ERRATIC AND GUSTY SURFACE WINDS FROM 40 TO 50 MPH. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PETERSON
AVIATION...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 5:35 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 AM MST MON AUG 31 2015

AZZ004>018-037>040-010245-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
535 AM MST MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ACTIVE DAY IS EXPECTED TODAY AS MOISTURE REMAINS OVER
MUCH OF THE REGION. A WEAK TROUGH OVER THE AREA WILL PROVIDE SOME
WIND SHEAR AND INCREASED INSTABILITY...WHICH WILL ENHANCE THE
THREAT FOR ISOLATED SEVERE STORMS.

PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM
WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM
MOTION WILL BE TO THE EAST AND NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE DAY IS EXPECTED ONCE AGAIN ON TUESDAY...ESPECIALLY OVER
THE EASTERN AND CENTRAL PORTIONS OF THE AREA. DRIER SOUTHWEST FLOW
WILL DEVELOP LATER NEXT WEEK...WITH STORM COVERAGE SLOWLY SHIFTING
EAST TOWARD THE NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 7:33 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
733 AM MST MON AUG 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CHINO VALLEY            34.76N 112.45W
08/30/2015                   YAVAPAI            AZ   OTHER FEDERAL

            STRONG WINDS CAUSED MATURE COTTONWOOD TREE TO FALL
            DOWN.

&&

EVENT NUMBER FGZ1500130

RB
Local storm report, Aug 31, 8:23 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
823 AM MST MON AUG 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            9 SE HOUSE ROCK         36.64N 111.93W
08/30/2015                   COCONINO           AZ   PUBLIC

            PUBLIC REPORTED SEVERAL INCHES OF WATER FLOWING OVER
            SR-89A NEAR MILE MARKER 556.

&&

EVENT NUMBER FGZ1500131

TRC
Special weather statement, Aug 31, 12:21 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1221 PM MST MON AUG 31 2015

AZZ007-008-311945-
YAVAPAI COUNTY  MOUNTAINS-COCONINO PLATEAU-
1221 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCONINO AND
NORTHWESTERN YAVAPAI COUNTIES UNTIL 1245 PM MST...

AT 1221 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SELIGMAN...OR 44 MILES NORTHWEST OF CHINO VALLEY...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELIGMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3524 11278 3531 11291 3558 11281 3545 11252
TIME...MOT...LOC 1921Z 218DEG 13KT 3536 11278

MOTTICE
Local storm report, Aug 31, 12:25 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1225 PM MST MON AUG 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 E LE CHEE             36.86N 111.40W
08/30/2015                   COCONINO           AZ   TRAINED SPOTTER

            LAKE POWELL TRIBAL PARK REPORTED OVER A FOOT OF WATER
            RUNNING THROUGH ANTELOPE CANYON

&&

EVENT NUMBER FGZ1500132

TRC
Special weather statement, Aug 31, 12:30 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST MON AUG 31 2015

AZZ009-039-312000-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-BLACK MESA AREA-
1230 PM MST MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCONINO AND
NORTHERN NAVAJO COUNTIES UNTIL 100 PM MST...

AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER INSCRIPTION HOUSE LANDING STRIP...OR 42 MILES EAST OF PAGE.
THIS STORM IS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INSCRIPTION HOUSE LANDING STRIP AND NAVAJO NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3658 11079 3668 11087 3681 11069 3667 11058
TIME...MOT...LOC 1929Z 242DEG 10KT 3667 11075

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:16 PM MSTSevere Thunderstorm WarningFGZCoconino18 min
Aug 31, 11:25 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 31, 11:47 AM MSTSevere Thunderstorm WarningFGZNavajo28 min
Aug 31, 12:08 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Aug 31, 12:21 PM MSTSpecial Weather StatementFGZ24 min
Aug 31, 12:30 PM MSTSpecial Weather StatementFGZ30 min
Aug 31, 12:32 PM MSTSpecial Weather StatementFGZCoconino28 min
Aug 31, 12:38 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Aug 31, 12:45 PM MSTSpecial Weather StatementFGZ45 min
Aug 31, 12:46 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Aug 31, 12:52 PM MSTSpecial Weather StatementFGZ23 min
Aug 31, 1:12 PM MSTSevere Thunderstorm WarningFGZNavajo33 min
Aug 31, 1:18 PM MSTSpecial Weather StatementFGZCoconino27 min
Aug 31, 1:20 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo40 min
Aug 31, 1:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 31, 1:33 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 31, 1:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Aug 31, 1:35 PM MSTSpecial Weather StatementFGZ25 min
Aug 31, 2:05 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 31, 3:34 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 31, 4:27 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 31, 4:33 PM MSTAreal Flood AdvisoryFGZGila117 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.